Extensive bowel necrosis related to bevacizumab in metastatic rectal cancer patient

A case report and review of literature

Satoshi Takada, Yoshinori Hoshino, Homare Ito, Yohei Masugi, Toshiaki Terauchi, Kazuhiro Endo, Masaru Kimata, Junji Furukawa, Hiroharu Shinozaki, Kenji Kobayashi, Yoshiro Ogata

Research output: Contribution to journalArticle

5 Citations (Scopus)

Abstract

Recently, bevacizumab has become a key drug for treatment of metastatic colorectal cancer. Molecularly targeted agents such as bevacizumab can cause life-threatening adverse effects, though they are generally considered less toxic than cytotoxic drugs. Here, we review the case of a 76-year-old male rectal cancer patient with liver metastasis who suffered extensive bowel necrosis after administration of 5-fluorouracil-based chemotherapy with bevacizumab, and required a subtotal colectomy and end-ileostomy. Microscopic findings revealed extensive mucosal necrosis in the resected colon specimen and necrosis at the muscularis propria of the descending colon. Pathological findings suggested that the mucosal damage induced by chemotherapy may be exacerbated by treatment with bevacizumab, resulting in extensive necrosis.

Original languageEnglish
Article numberhyu206
Pages (from-to)286-290
Number of pages5
JournalJapanese Journal of Clinical Oncology
Volume45
Issue number3
DOIs
Publication statusPublished - 2015 Mar 1

Fingerprint

Rectal Neoplasms
Necrosis
Descending Colon
Drug Therapy
Ileostomy
Colectomy
Poisons
Fluorouracil
Pharmaceutical Preparations
Colorectal Neoplasms
Colon
Neoplasm Metastasis
Bevacizumab
Liver
Therapeutics

Keywords

  • 5-fluorouracil
  • Bevacizumab
  • Intestinal perforation
  • Metastatic colorectal cancer
  • Necrosis

ASJC Scopus subject areas

  • Oncology
  • Cancer Research
  • Radiology Nuclear Medicine and imaging
  • Medicine(all)

Cite this

Extensive bowel necrosis related to bevacizumab in metastatic rectal cancer patient : A case report and review of literature. / Takada, Satoshi; Hoshino, Yoshinori; Ito, Homare; Masugi, Yohei; Terauchi, Toshiaki; Endo, Kazuhiro; Kimata, Masaru; Furukawa, Junji; Shinozaki, Hiroharu; Kobayashi, Kenji; Ogata, Yoshiro.

In: Japanese Journal of Clinical Oncology, Vol. 45, No. 3, hyu206, 01.03.2015, p. 286-290.

Research output: Contribution to journalArticle

Takada, S, Hoshino, Y, Ito, H, Masugi, Y, Terauchi, T, Endo, K, Kimata, M, Furukawa, J, Shinozaki, H, Kobayashi, K & Ogata, Y 2015, 'Extensive bowel necrosis related to bevacizumab in metastatic rectal cancer patient: A case report and review of literature', Japanese Journal of Clinical Oncology, vol. 45, no. 3, hyu206, pp. 286-290. https://doi.org/10.1093/jjco/hyu206
Takada, Satoshi ; Hoshino, Yoshinori ; Ito, Homare ; Masugi, Yohei ; Terauchi, Toshiaki ; Endo, Kazuhiro ; Kimata, Masaru ; Furukawa, Junji ; Shinozaki, Hiroharu ; Kobayashi, Kenji ; Ogata, Yoshiro. / Extensive bowel necrosis related to bevacizumab in metastatic rectal cancer patient : A case report and review of literature. In: Japanese Journal of Clinical Oncology. 2015 ; Vol. 45, No. 3. pp. 286-290.
@article{d575afa841734f11aea8aacc56c32ba6,
title = "Extensive bowel necrosis related to bevacizumab in metastatic rectal cancer patient: A case report and review of literature",
abstract = "Recently, bevacizumab has become a key drug for treatment of metastatic colorectal cancer. Molecularly targeted agents such as bevacizumab can cause life-threatening adverse effects, though they are generally considered less toxic than cytotoxic drugs. Here, we review the case of a 76-year-old male rectal cancer patient with liver metastasis who suffered extensive bowel necrosis after administration of 5-fluorouracil-based chemotherapy with bevacizumab, and required a subtotal colectomy and end-ileostomy. Microscopic findings revealed extensive mucosal necrosis in the resected colon specimen and necrosis at the muscularis propria of the descending colon. Pathological findings suggested that the mucosal damage induced by chemotherapy may be exacerbated by treatment with bevacizumab, resulting in extensive necrosis.",
keywords = "5-fluorouracil, Bevacizumab, Intestinal perforation, Metastatic colorectal cancer, Necrosis",
author = "Satoshi Takada and Yoshinori Hoshino and Homare Ito and Yohei Masugi and Toshiaki Terauchi and Kazuhiro Endo and Masaru Kimata and Junji Furukawa and Hiroharu Shinozaki and Kenji Kobayashi and Yoshiro Ogata",
year = "2015",
month = "3",
day = "1",
doi = "10.1093/jjco/hyu206",
language = "English",
volume = "45",
pages = "286--290",
journal = "Japanese Journal of Clinical Oncology",
issn = "0368-2811",
publisher = "Oxford University Press",
number = "3",

}

TY - JOUR

T1 - Extensive bowel necrosis related to bevacizumab in metastatic rectal cancer patient

T2 - A case report and review of literature

AU - Takada, Satoshi

AU - Hoshino, Yoshinori

AU - Ito, Homare

AU - Masugi, Yohei

AU - Terauchi, Toshiaki

AU - Endo, Kazuhiro

AU - Kimata, Masaru

AU - Furukawa, Junji

AU - Shinozaki, Hiroharu

AU - Kobayashi, Kenji

AU - Ogata, Yoshiro

PY - 2015/3/1

Y1 - 2015/3/1

N2 - Recently, bevacizumab has become a key drug for treatment of metastatic colorectal cancer. Molecularly targeted agents such as bevacizumab can cause life-threatening adverse effects, though they are generally considered less toxic than cytotoxic drugs. Here, we review the case of a 76-year-old male rectal cancer patient with liver metastasis who suffered extensive bowel necrosis after administration of 5-fluorouracil-based chemotherapy with bevacizumab, and required a subtotal colectomy and end-ileostomy. Microscopic findings revealed extensive mucosal necrosis in the resected colon specimen and necrosis at the muscularis propria of the descending colon. Pathological findings suggested that the mucosal damage induced by chemotherapy may be exacerbated by treatment with bevacizumab, resulting in extensive necrosis.

AB - Recently, bevacizumab has become a key drug for treatment of metastatic colorectal cancer. Molecularly targeted agents such as bevacizumab can cause life-threatening adverse effects, though they are generally considered less toxic than cytotoxic drugs. Here, we review the case of a 76-year-old male rectal cancer patient with liver metastasis who suffered extensive bowel necrosis after administration of 5-fluorouracil-based chemotherapy with bevacizumab, and required a subtotal colectomy and end-ileostomy. Microscopic findings revealed extensive mucosal necrosis in the resected colon specimen and necrosis at the muscularis propria of the descending colon. Pathological findings suggested that the mucosal damage induced by chemotherapy may be exacerbated by treatment with bevacizumab, resulting in extensive necrosis.

KW - 5-fluorouracil

KW - Bevacizumab

KW - Intestinal perforation

KW - Metastatic colorectal cancer

KW - Necrosis

UR - http://www.scopus.com/inward/record.url?scp=84924730387&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=84924730387&partnerID=8YFLogxK

U2 - 10.1093/jjco/hyu206

DO - 10.1093/jjco/hyu206

M3 - Article

VL - 45

SP - 286

EP - 290

JO - Japanese Journal of Clinical Oncology

JF - Japanese Journal of Clinical Oncology

SN - 0368-2811

IS - 3

M1 - hyu206

ER -